North Dakota, 2016

Tornado and Hail in North Dakota, July 20, 2016

July 20, 2016 · NWS BIS · 25 events in 10 counties and zones

Thunderstorms formed along a frontal boundary over western North Dakota in the afternoon in an environment with extremely high instability. Initial storms that developed produced a tornado over Mountrail County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$90,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a frontal boundary over western North Dakota in the afternoon in an environment with extremely high instability. Initial storms that developed produced a tornado over Mountrail County. The severe threat then quickly shifted primarily towards large hail as the storms progressed east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:28 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 2:28 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
328 PM CDT WED JUL 20 2016

.SHORT TERM...(This evening through Thursday)
Issued at 319 PM CDT Wed Jul 20 2016

Upgraded much of the Heat Advisory to an Excessive Heat Warning
across much of south central North Dakota and into the James River
Valley. Surface dewpoints in the upper 70s to the lower 80s are
observed across these areas given strong evapotranspiration. With
temperatures quickly climbing into the 90s, heat index values to
110 degrees are likely to continue to the afternoon and early
evening. While dewpoints will mix out a bit the rest of the day,
all guidance is under-doing surface dewpoints this afternoon.

Regarding the severe convective threat this afternoon and evening,
cumulus fields continue to develop across southwest and northwest
North Dakota in the vicinity of weak surface confluence as of 2015
UTC. Strong instability is in place with effective deep layer
shear of 35-50 kts. While coverage may be low, any storms that
develop are favored to become supercellular with all threats
possible. Storms through the afternoon and evening are likely to
be tied to the aforementioned boundary as it propagates east. The
19 UTC KBIS sounding still shows some capping to overcome, yet,
also supports the potential for very large hail with MU CAPE near
7000 j/kg. See the 20 UTC SPC Day 1 Convective Outlook for further
details.

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM CDT Wed Jul 20 2016

Cooling temperatures into the weekend and a possible severe
thunderstorm threat Friday highlights the extended forecast.

Overall, the 12 UTC suites are in agreement on the broad upper
level ridge across the CONUS flattening Friday into the weekend,
with near zonal flow into next week. This would favor a return to
near normal temperatures. The next best chance for thunderstorms
is Friday into Saturday as a wave possibly coming onshore to the
pacific northwest on Thursday propagates into the Northern Plains.
SPC has placed much of the area in a slight risk in their day 3
outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 319 PM CDT Wed Jul 20 2016

Isolated to scattered thunderstorms are possible late this
afternoon and evening, especially across central North Dakota. A
few storms could be severe with large hail and damaging winds.
Storm coverage is expected to be low with impacts to the terminals
uncertain at this time.

&&

.BIS Watches/Warnings/Advisories...
Excessive Heat Warning until 9 PM CDT /8 PM MDT/ this evening
for NDZ019>023-025-034>037-042-045>048-050-051.

Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NDZ010>013-018-033-041-043-044.

&&

PJA
Hazardous weather outlook, Jul 20, 2:07 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT WED JUL 20 2016

NDZ010>013-018-033-041-043-044-212015-
MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-STARK-HETTINGER-BOWMAN-ADAMS-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SOME
SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

NDZ001>005-009-017-031-032-040-212015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MCKENZIE-
GOLDEN VALLEY-BILLINGS-SLOPE-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

NDZ019>023-025-034>037-042-045>048-050-051-212015-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS
ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

PJA

In the hours before

Special weather statement, Jul 20, 3:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT WED JUL 20 2016

NDZ003-010-011-202145-
WARD ND-RENVILLE ND-MOUNTRAIL ND-
424 PM CDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOUNTRAIL...
SOUTHWESTERN RENVILLE AND NORTHWESTERN WARD COUNTIES UNTIL 445 PM
CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLAISDELL...OR 12 MILES EAST OF STANLEY...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BERTHOLD...DES LACS...CARPIO...FOXHOLM...GREENE...PALERMO...
DONNYBROOK...BLAISDELL...COULEE...TOLLEY...TAGUS AND HARTLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.

LAT...LON 4812 10220 4844 10234 4878 10175 4816 10143
TIME...MOT...LOC 2123Z 243DEG 11KT 4832 10213

HARGROVE

The radar

The Minot AFB radar (KMBX), 96 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Mountrail

When
July 20, 3:42 PM CST to 3:46 PM CST
Where
Mountrail County, 3.07 mi ESE of Palermo to 3.63 mi WSW of Blaisdell
Rating
EF0
Path length
0.95 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
48.309, -102.161

A tornado touched down in a rural area south of Palermo and traveled nearly one mile. No damage, injuries, or fatalities were reported. No structures were impacted and so the tornado was rated EF-0.

Hail, Mountrail

When
July 20, 4:02 PM CST to 4:05 PM CST
Where
Mountrail County, Tagus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -101.930

Hail, Ward

When
July 20, 4:23 PM CST to 4:26 PM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
48.310, -101.740

Hail, Ward

When
July 20, 4:34 PM CST to 4:37 PM CST
Where
Ward County, 1.96 mi WNW of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.290, -101.460

Hail, Ward

When
July 20, 4:47 PM CST to 4:50 PM CST
Where
Ward County, 1.96 mi WNW of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.290, -101.460

Hail, Grant

When
July 20, 4:52 PM MST to 4:55 PM MST
Where
Grant County, 3.98 mi NW of New Leipzig
Measured
1 in hail
Reported by
Public
Coordinates
46.410, -102.010

Hail, McHenry

When
July 20, 5:56 PM CST to 5:59 PM CST
Where
McHenry County, 1.66 mi SSW of Denbigh
Measured
0.88 in hail
Reported by
Public
Coordinates
48.300, -100.600

Hail, Grant

When
July 20, 5:10 PM MST to 5:13 PM MST
Where
Grant County, Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
46.400, -101.850

Thunderstorm Wind, Rolette

When
July 20, 6:16 PM CST to 6:19 PM CST
Where
Rolette County, 6.94 mi WNW of St John
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.970, -99.830

The public estimated thunderstorm wind gusts of 60 mph.

Hail, Rolette

When
July 20, 6:16 PM CST to 6:19 PM CST
Where
Rolette County, 6.94 mi WNW of St John
Measured
1 in hail
Reported by
Public
Coordinates
48.970, -99.830

Hail, McHenry

When
July 20, 6:20 PM CST to 6:24 PM CST
Where
McHenry County, 6.91 mi N of Guthrie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.100, -100.380

Hail, Grant

When
July 20, 5:29 PM MST to 5:33 PM MST
Where
Grant County, New Leipzig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -101.950

Hail, Oliver

When
July 20, 6:50 PM CST to 6:53 PM CST
Where
Oliver County, 10.37 mi W of Hannover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.110, -101.650

Hail, Mercer

When
July 20, 7:35 PM CST to 7:39 PM CST
Where
Mercer County, 5.91 mi SE of Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.260, -101.290

Hail, Pierce

When
July 20, 7:37 PM CST to 7:40 PM CST
Where
Pierce County, 10.06 mi NNW of Selz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.990, -99.940

Hail, Oliver

When
July 20, 7:59 PM CST to 8:03 PM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.300

Hail, Pierce

When
July 20, 8:00 PM CST to 8:04 PM CST
Where
Pierce County, 9.4 mi NNW of Selz
Measured
1 in hail
Reported by
Public
Coordinates
47.980, -99.940

Hail, Oliver

When
July 20, 8:10 PM CST to 8:13 PM CST
Where
Oliver County, Center
Measured
1.25 in hail
Reported by
Public
Coordinates
47.120, -101.300

Funnel Cloud, Oliver

When
July 20, 8:12 PM CST to 8:15 PM CST
Where
Oliver County, 2.28 mi SSE of Hannover
Reported by
Trained Spotter
Coordinates
47.090, -101.410

Hail, Oliver

When
July 20, 8:23 PM CST to 8:26 PM CST
Where
Oliver County, Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.120, -101.300

Hail, Sheridan

When
July 20, 8:25 PM CST to 8:28 PM CST
Where
Sheridan County, 6.24 mi N of McClusky
Measured
1 in hail
Reported by
Public
Coordinates
47.570, -100.440

Hail, Sheridan

When
July 20, 8:32 PM CST to 8:36 PM CST
Where
Sheridan County, 0.83 mi NE of McClusky
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
47.490, -100.440

Hail, Sheridan

When
July 20, 8:32 PM CST to 8:36 PM CST
Where
Sheridan County, 5.58 mi NE of McClusky
Measured
2.5 in hail
Property damage
$30,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
47.540, -100.370

Hail, Oliver

When
July 20, 8:35 PM CST to 8:39 PM CST
Where
Oliver County, 7.66 mi S of Center
Measured
1.5 in hail
Reported by
Public
Coordinates
47.010, -101.320

Thunderstorm Wind, Foster

When
July 20, 9:40 PM CST to 9:44 PM CST
Where
Foster County, Carrington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652714, 651258, 651259, 651260, 651261, 651262, 651267, 651263, 651268, 651269, 651270, 651266, 651271, 651272, 651273, 651274, 651275, 651276, 651277, 651278, 651279, 651280, 651281, 651282, 651283.